Colorado, 2003

Hail in Colorado, June 10, 2003

June 10, 2003 · NWS GLD · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 10, 1:30 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 1:30 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT TUE JUN 10 2003

FORECAST CONCERNS REMAIN THUNDERSTORM POPS AND MAX TEMPERATURES.

LAST NIGHTS SYSTEM CONTINUES TO MOVE VERY SLOWLY EAST CAUSING
PROBLEMS IN EAST KS. NW KS HAS BEEN UNDER WAKE SUBSIDENCE MOST OF
THE DAY WITH VERY LITTLE CLOUDINESS. AS ANOTHER RESULT THE SURFACE
HIGH IS RELUCTANT TO MOVE TO THE EAST VERY FAST. A WEAK SHORTWAVE
HAS BEGUN TO KICKUP A FEW THUNDERSTORMS IN EXTREME SE WY AND IN THE
ROCKIES.

ETA HAS DONE SLIGHTLY BETTER IN THE SHORT RUN OVER THE LAST FEW
DAYS...SO WILL LEAN TOWARD IT IN MAKING A FEW ADJUSTMENTS TO THE
CURRENT FORECAST.

THE SHORTWAVE TO THE NW MOVES SLOWLY TO THE NE TONIGHT LEAVING MOST
OF MY AREA DRY. HAVE GONE WITH SLIGHT CHANCE IN NW HALF OF AREA WITH
30 POP IN YUMA COUNTY CO AND EXTREME SW NEB.

SOME WEAK RIDGING FOLLOWS AGAIN ON WED ALLOWING A MOSTLY DRY DAY.
WED NIGHT A VERY WEAK SHORTWAVE MOVES ACROSS THE AREA AND ANOTHER
SITUATION THAT IS DIFFICULT TO GET A SPECIFIC HOLD ON. HAVE GONE
WITH A SLIGHT CHANCE ACROSS THE AREA. WESTERLY FLOW ALOFT...LOW
LEVEL MOISTURE AND TEMPERATURES PUSHING 90 LEAD TO SUFFICIENT
INSTABILITY FOR PM THUNDERSTORMS TO FORM NEAR THE FRONT RANGE AND A
FEW TO MOVE INTO WEST KANSAS DURING THE EVENING AND LASTING INTO THE
NIGHT.

THU BEGINS A CHANGE. MORNING LOOKS STABLE. THEN TWO CHANGES IN THE
SHORT/MEDIUM RANGE AFFECT LATE THU THROUGH SAT. HERE THERE IS
INITIALLY QUITE A DIFFERENCE BETWEEN THE ETA AND AVN. HOWEVER BY SUN
THE AVN/GFS SEEMS TO BE SUPPORTING WHAT THE ETA STARTS FRI. WILL GO
WITH THE ETA WHICH INDICATES A STRONG SHORTWAVE MOVES VERY SLOWLY
INTO A WEAK RIDGE IN THE PLAINS BETWEEN THU NIGHT AND EARLY SAT.
THEREAFTER THE NEAR FORMATION OF A SIMPLE BLOCK OCCURS WITH RIDGING
AFFECTING MY AREA SAT INTO SUN AS THE LOW MOVES SLOWLY AND WEAKLY
THROUGH THE RIDGE INTO THE MISSISSIPPI VALLEY. THIS RESULTS IN
CLOUDY AND RELATIVELY MILD WEATHER THU PM INTO EARLY SAT WITH HIGH
SCATTERED POPS FOR SHOWERS AND THUNDERSTORMS. SAT IS NOW DRY AND
INTO LATE SUN. REMAINDER OF EXTENDED RETURNS TO SW FLOW WITH
AFTERNOON AND EVENING THUNDERSTORMS.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 10, 1:34 PM MST, 5 hours 6 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

A FEW THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE THIS AFTERNOON
AND BEGIN TO DRIFT INTO EASTERN COLORADO BY LATE THIS AFTERNOON.
STORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL. LATER TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE AREA...RESULTING IN ANOTHER ROUND OF THUNDERSTORMS MAINLY
NORTH OF A TRENTON TO FLAGLER LINE.  THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE WITH A CHANCE FOR SHOWERS
AND THUNDERSTORMS NEARLY EVERY DAY THROUGH MONDAY. DISTURBANCES
MOVING THROUGH THE REGION WILL COLLIDE WITH INSTABILITY AND AMPLE
MOISTURE TO TRIGGER THUNDERSTORMS EACH AFTERNOON AND EVENING. MOST
STORMS WILL DEVELOP NEAR A TROUGH OR DRY LINE IN EASTERN COLORADO AND
THEN MOVE EAST INTO KANSAS AND NEBRASKA. A FEW OF THE STORMS MAY
BECOME SEVERE WEDNESDAY AND THURSDAY WITH LARGE HAIL AND DAMAGING
WIND AS WELL AS THE POTENTIAL FOR A BRIEF TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

JRM/AIK

In the hours before

Local storm report, Jun 10, 12:46 PM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT TUE JUN 10 2003

...SUMMARY OF SEVERE WEATHER REPORTS FROM JUNE 9 2003...

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    DRESDEN                   KS   .75 INCH HAIL
06/09/03   DECATUR                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0550 PM    STRATTON                  CO   WIND DAMAGE
06/09/03   KIT CARSON                     TREES UPROOTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    BURLINGTON ARPT           CO   59 MPH TSTM GUST
06/09/03   KIT CARSON                     ASOS REPORTED

0620 PM    2 W LENORA                KS   1.25 INCH HAIL
06/09/03   NORTON                         FIRST OF FOUR HAIL
                                          STORMS. 3/4 INCH TO
                                          HALF DOLLAR SIZED HAIL
                                          OBSERVED. . REPORTED BY
                                          STORM SPOTTER.

0643 PM    20 NW HILL CITY           KS   2.75 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY PUBLIC.

0645 PM    18 NW HILL CITY           KS   TORNADO
06/09/03   GRAHAM                         ON GROUND FOR 15
                                          MINUTES. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

0645 PM    12 SW GOODLAND            KS   WIND DAMAGE
06/09/03   SHERMAN                        10 INCH LIMBS DOWN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0650 PM    12 S RULETON              KS   60 MPH TSTM GUST
06/09/03   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0703 PM    9 NW HILL CITY            KS   1 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY FIRE AND
                                          RESCUE.

0705 PM    4 W BREWSTER              KS   60 MPH TSTM GUST
06/09/03   SHERMAN                        REPORTED BY MEDIA.

0719 PM    12 NW HILL CITY           KS   TORNADO
06/09/03   GRAHAM                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0750 PM    7 NE HILL CITY            KS   2 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

0807 PM    5 S OAKLEY                KS   1 INCH HAIL
06/09/03   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0807 PM    8 SW GRINNELL             KS   .75 INCH HAIL
06/09/03   GOVE                           REPORTED BY PUBLIC.

0808 PM    NICODEMUS                 KS   .88 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY PUBLIC.

0845 PM    16 NE HOXIE               KS   .75 INCH HAIL
06/09/03   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0855 PM    8 N PENOKEE               KS   .75 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    12 SE GOVE                KS   .75 INCH HAIL
06/09/03   GOVE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 10, 1:43 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT TUE JUN 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    ALLISON                   KS   1.75 INCH HAIL
06/09/03   DECATUR                        REPORTED BY PUBLIC.

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yuma

When
June 10, 6:40 PM MST
Where
Yuma County, 6 mi SW of Idalia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -102.383

Hail, Kit Carson

When
June 10, 6:57 PM MST
Where
Kit Carson County, 11 mi N of Bethune
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -102.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359758, 5359759.